Alert archive / Tennessee / Tornado Warnings in 1997

Tornado Warning 23, NWS Nashville, TN

January 24, 1997Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at Jan 24, 1997, 5:32 PM CST for Macon County, Sumner County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 1997, 5:32 PM CST (23:32 UTC)
Expired
Jan 24, 1997, 6:15 PM CST
In force
43 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 5:36 PM CSTTornado F0Portland, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 3:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 508 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
508 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 242334
TORBNA
TNC041-111-165-250015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DE KALB COUNTY...MACON COUNTY...SUMNER COUNTY
 
AT 530 PM CST...DOPPLER RADAR INDICATED A TORNADO NEAR AUBURNTOWN MOVING
EAST AT 35 MPH. THE TORNADO WILL MOVE TO SMITHVILLE...DOWELLTOWN BY 550
PM. ANOTHER TORNADO WAS INDICATED BY DOPPLER RADAR ABOUT 5 MILES NORTH
OF GALLATIN. THIS TORNADO WAS MOVING EAST AT 35 MPH...AND WILL REACH
BETHPAGE AND WESTMORELAND BY 545 PM AND LAFAYETTE BY 6 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 24, 1:55 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 24, 1:55 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CST FRI JAN 24 1997

IN SHORT TERM...SCT CONVECTN BEGINNING TO FIRE ALONG PRE-FRONTAL TROF
EXTDG FM MKL-CBM-MEI. 19Z ADAP REVEALS AMS OVR MID TN DESTABILIZING IN
A HURRY. VIS SATLT IMAGERY SHOWS SCT/BKN CLDS PRECEDING CONVECTN WHILE
OKO PROFILER SHOWS WLY MID/UPR LVL WNDS ADVECTG COLDER AIR ALOFT. THUS
AMS SHOULD CONT TO DESTABLIZ FURTHER. THRFR FEEL THAT SCT/NMRS
SHWRS/TSTMS XPTD OVR MID TN LATE THIS AFTN AND EARLY TNGT. A FEW TSTMS
WL LIKELY BE ACCOMPANIED BY LARGE HAIL/WND GSTS 60+ KTS.

MDLS PROGGD CDFNT TO CROSS MID TN THIS EVE...EXITG PLATEAU BY 06Z.
BEHIND SFC FNT...XPCT NO MORE THAN DZ-UNTIL PRE-DAWN HRS. LIKE IDEA OF
SKIES CLRG OUT LATE TNGT BTWN 09-12Z. FOR SAT...DESPITE PDS OF
SUNSHINE...TEMPS WL HAVE A HARD TIME RECOVERING FM EARLY MORNING LOWS.
ATTM FAVOR AVN MOS NUMBERS FOR TNGT/SAT.

AS HIGH BUILDS INTO RGN SAT NIGHT...WNDS WL SUBSIDE ALLOWG FOR GOOD
RADIATIONAL CONDITIONS. MOS TEMPS LOOK TO BE IN THE BALLPARK. S/W IN NW
FLOW ALOFT WL DIVE ACRS CNTRL PLAINS INTO MID MS VLY SUN. THIS WEA
FEATURE WL SPRD HIGH LVL CLDS OVR MID-SOUTH. BLV NGM FOUS DATA HAS GOOD
HANDL ON MSTR INCR. HIGH LVL CLDS WL LIKELY SUBDUE TEMP RISE ON
SUN...PREFER TEMPS OFFERED BY NGM MOS.

BHM ISSUING WARNGS ATTM FOR NW AL. STORM S OF LEXINGTON TN LOOKING
HEALTHIER WITH EACH SCAN.
09

BNA 36/40/20/38 600-

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:15 AM CSTFlash Flood WarningOHXBledsoe, Marion, Sequatchie3 hr
Jan 24, 2:12 PM CSTSevere Thunderstorm WarningOHXDecatur48 min
Jan 24, 2:20 PM CSTSevere Thunderstorm WarningOHXPerry40 min
Jan 24, 2:46 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart44 min
Jan 24, 2:46 PM CSTSevere Thunderstorm WarningOHXMacon44 min
Jan 24, 2:46 PM CSTSevere Thunderstorm WarningOHXHickman44 min
Jan 24, 3:01 PM CSTTornado WarningOHXHickman29 min
Jan 24, 3:05 PM CSTSevere Thunderstorm WarningOHXMontgomery55 min
Jan 24, 3:10 PM CSTSevere Thunderstorm WarningOHXPerry35 min
Jan 24, 3:17 PM CSTSevere Thunderstorm WarningOHXLewis, Maury58 min
Jan 24, 3:30 PM CSTTornado WarningOHXHickman30 min
Jan 24, 3:33 PM CSTTornado WarningOHXMaury, Williamson57 min
Jan 24, 3:44 PM CSTTornado WarningOHXMaury46 min
Jan 24, 3:55 PM CSTSevere Thunderstorm WarningOHXRobertson35 min
Jan 24, 3:59 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Jan 24, 4:14 PM CSTTornado WarningOHXDavidson46 min
Jan 24, 4:22 PM CSTTornado WarningOHXRutherford, Williamson53 min
Jan 24, 4:40 PM CSTTornado WarningOHXWilson65 min
Jan 24, 4:59 PM CSTSevere Thunderstorm WarningOHXLincoln61 min
Jan 24, 5:05 PM CSTTornado WarningOHXCannon55 min
Jan 24, 5:10 PM CSTTornado WarningOHXSmith50 min
Jan 24, 5:11 PM CSTTornado WarningOHXRutherford34 min
Jan 24, 5:14 PM CSTSevere Thunderstorm WarningOHXSumner46 min
Jan 24, 5:14 PM CSTSevere Thunderstorm WarningOHXSumner31 min
Jan 24, 5:26 PM CSTSevere Thunderstorm WarningOHXFranklin, Moore49 min
Jan 24, 5:32 PM CSTTornado WarningOHXRutherford43 min
Jan 24, 5:32 PM CSTTornado WarningOHXDeKalb43 min
Jan 24, 5:36 PM CSTTornado WarningOHXJackson39 min
Jan 24, 5:36 PM CSTTornado WarningOHXJackson, Putnam54 min
Jan 24, 5:49 PM CSTTornado WarningOHXFranklin41 min

Nearby

Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.